When you become unwell there are some medicines that can cause harm to the kidneys resulting in something called Acute Kidney Injury (AKI). Due to the corona virus we thought it was important to make our patients aware of what to do if they take any of these medications and become unwell.
The medications we want to highlight are as follows:
- Anti-Inflammatories (NSAIDs) – Ibuprofen, Naproxen, Diclofenac, Celecoxib etc.
- ACE Inhibitors – Ramipril, Lisinopril, Perindorpil, Enalopril, Captopril etc.
- ARBs – Losartan, Candesartan, Irbesartan, Valsartan, Telmisartan etc.
- Diuretics (Sometimes referred to as water tablets) – Furosemide, Indapamide, Spironolactone, Bendroflumethiazide, Hydrochlorothiazide
- Sulfonylureas – Gliclazide and Glimpiride
- SGLT2 Inhibitors – Canagliflozin, Empagliflozin and Dapagliflozin
If you begin to suffer with any of the following symptoms
- Vomiting or diarrhoea (unless only minor)
- Fevers, sweats and shaking
Then we advise that you STOP taking these medications and inform the practice.
If you are diabetic we would recommend that you check and record your blood glucose levels more often when you are sick. If your blood sugars become well out of range please contact the surgery.
One other group of medications to try and limit the use of are Opioids – Codeine, Morphine, Tramadol, Oxycodone, Buprenorphine, Fentanyl etc. These can accumulate when the kidneys are not functioning correctly and can lead to toxicity
Try and stay hydrated and if you do not begin to feel better within 3 days of stopping your medication, please contact the surgery. For more information please visit www.thinkkidneys.nhs.uk
St Peter’s Medical Centre